Deceptive little pills

One Sunday afternoon several years ago, my then preschool-aged niece decided to host a tea party for her dolls and stuffed animals. The beverage: thimble-sized sips of flavored cough syrup.

Her parents found her lying groggy on the floor of her bedroom closet, surrounded by dolls and toys. A quick phone call to the Hennepin Regional Poison Center at Hennepin County Medical Center reassured them she would be OK, although she was drowsy for the rest of the day.

A spoonful of sugar is supposed to help make the medicine go down. But is this a good thing or a bad thing?

These days it’s often hard to even tell the visual difference between pills and candy, let alone how they taste. This point was driven home for me when I checked out “Choose Your Poison,” an online quiz devised by the California Poison Control System to increase consumer awareness of look-alike medications and candy.

It’s more challenging than you’d think. I’m embarrassed to report that when I took the interactive quiz, my score wasn’t very good. Granted, it’s hard to distinguish orange ibuprofen capsules from orange-flavored breath mints solely on the basis of a photograph. But who knew a piece of bubble gum and a chewable antacid tablet could look so similar? Or that rat poison might be mistaken for mini sweet and sour candies?

(This cool little quiz is also available as an iPhone app.)

If even adults can’t always tell the difference, how could a 3-year-old?

What’s concerning is how the line is increasingly being blurred, often in the name of making medications more palatable to children who need to take them – grape- and cherry-flavored cough medicine, for instance, or kiddie vitamins that resemble Gummi Bear candies. They look, smell and even taste good to kids.

Prescription and over-the-counter medications unfortunately are one of the leading sources of accidental poisoning among children. And as the episode with my niece demonstrates, kids often don’t stop with one swig or one pill if the medication is sweet and nicely flavored. Overdose, sometimes with serious consequences, can be the result. Only three months ago the FDA issued a warning about benzonatate, a prescription cough medicine that looks like candy and has led to accidental overdose and death among children.

Some tips from the experts with the Minnesota Poison Control System: Teach children never to take medication unless it’s given to them by a parent. Keep all medication, including vitamins, in a secure storage place, preferably one that can be locked. Because children often like to imitate adults, don’t take medication in front of them. And don’t ever refer to medicine as candy or lead children to believe medicine is similar to candy.

This isn’t exactly a new issue. Kids like to explore and put things in their mouth, especially if it’s sweet. Medication’s frequent resemblance to candy has always made it somewhat tempting. There was a time, though, when medicine was more likely to look and taste, well, medicinal. In making it more pleasant so it’s easier for children to take, have we exchanged one problem for another?

Photo: Wikimedia Commons

Leave a Reply

Your email address will not be published. Required fields are marked *

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>